Virginia, 2003

Flash Flooding in Virginia, August 3, 2003

August 3, 2003 · NWS RNK · 2 events in 2 counties and zones

Heavy thunderstorm rains caused small creeks to flood and close Route 615, 4 1/2 miles southeast of Spring Mills, and flooded routes 727 and 644, 4 miles south of Appomattox.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening of the 3rd produced flash flooding.Heavy thunderstorm rains caused small creeks to flood and close Route 615, 4 1/2 miles southeast of Spring Mills, and flooded routes 727 and 644, 4 miles south of Appomattox.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 1:50 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 3, 1:50 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
250 PM EDT SUN AUG 3 2003

SHORT RANGE...

THROUGH MONDAY...

DEEPER MOISTURE IS NOW BECOMING BETTER ENTRENCHED ACROSS THE ENTIRE
CWA.  ETA ALSO PLACES REGION IN RER OF H2 JET DURIGN THE PERIOD WITH
MODERATE UVVS/DIVERGENCE.  WILL GO LIKELY POPS FOR THE FIRST HALF
OF TONIGHT AND MONDAY AFTERNOON/EVENING WITH CHC POPS IN BETWEEN.
LATER SHIFTS MAY HAVE TO SEE HOW WIDESPREAD HEAVIER RAIN BECOMES FOR
CONSIDERATION OF FFA...RIGHT NOW FFG IS STILL HIGH SO WILL FOREGO.

MON NIGHT-TUE NIGHT...

STRONG S/W ROTATES THRU FA BETWEEN 06Z AND 12Z MON NIGHT. WILL KEEP
LIKELY POPS UNTIL MIDNIGHT. THIS S/W ROTATES OUT OF THE AREA TUESDAY
MORNING...WITH WEAK SFC HIGH BUILDING IN. 5H FLOW INCREASES OUT OF
THE WEST...SO SHOULD SEE SOME DRYING...ESPECIALLY EASTERN CWA. WITH
LINGERING MOISTURE...TUESDAY WILL STIL SEE SCTD CONVECTION IN THE
AFTN...BUT COULD BE A DRIER DAY FOR MOST. MODELS SHOW DEEPER
MOISTURE STREAMING BACK INTO THE AREA FROM THE SW BY 12Z WED.

LONG RANGE (WED-SUN)...

LONGWAVE PATTERN TO REMAIN UNCHANGED. 00Z GFS SHOWS THIS TROF
REMAINING WITH US THROUGH 240 HOURS/10 DAY. ONE FRONT EXITS EAST OF
US WED MORNING...THEN SLOWS/BECOMES QUASI STATIONARY AS WEAK TROF
ACROSS ERN VA. MEANWHILE...BASED OF 5H TROF WILL STILL BE OVER OR
JUST WEST OF THE FA UP UNTIL SATURDAY...WHEN IT SHIFTS A LITTLE
FURTHER EAST. THIS BEING SUMMER...AND PLENTY OF MOISTURE
AROUND...THERE WILL CONTINUE TO BE THE DAILY AFTN/EVENING THREAT OF
SHRA/TSRA. THURSDAY COULD BE THE DAY WITH GREATEST CHANCE AS
STRONGER PIECE OF S/W ENERGY SLIDES SOUTH THROUGH THE OH/TN
VLYS...WITH SFC LOW MOVING ALONG THE FRONTAL BOUNDARY FROM GA TO ERN
VA. HIGHER CHANCE WOULD BE IN THE ERN FA. EVEN FRIDAY LOOKS PRETTY
GOOD FOR CHANCES OUT EAST...AS MAIN ENERGY THERE. STILL A CHANCE
INTO SAT...THEN SUNDAY...WE MAY SQUEAK OUT A DRY DAY ACROSS THE WRN
1/2 TO 2/3 OF THE FA...AS DEEPER MOISTURE IS SHUNTED A LITTLE
FURTHER EAST. WILL LEAVE LOW CHANCE POPS IN THE PIEDMONT HOWEVER.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SPN/WHP
Hazardous weather outlook, Aug 3, 5:37 AM EST, 11 hours 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON IN
THE MOUNTAINS...AND BY EVENING IN THE FOOTHILLS. WHILE CONDITIONS
WILL NOT BE FAVORABLE FOR SEVERE THUNDERSTORMS...LOCALLY HEAVY
RAINFALL IS POSSIBLE. THE STORMS WILL BE MOVING FAIRLY QUICKLY TO
THE NORTHEAST AT 20 MPH...BUT ISOLATED AREAS WHERE LINES OF STORMS
TRAIN OVER THE SAME LOCATION CAN SEE 2 INCHES OR MORE OF RAINFALL.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION MONDAY.
AN ORGANIZED AREA OF STRONG THUNDERSTORMS MAY MOVE THROUGH THE AREA
DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

06

In the hours before

Special weather statement, Aug 3, 12:05 PM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT SUN AUG 3 2003

NCZ003-004-020-VAZ032>035-043>045-031830-
AMHERST-BEDFORD-CAMPBELL-FRANKLIN-HENRY-PATRICK-PITTSYLVANIA-STOKES-
SURRY-YADKIN-
INCLUDING THE CITIES OF...BEDFORD...DANVILLE...DOBSON...LYNCHBURG...
MARTINSVILLE
105 PM EDT SUN AUG 3 2003

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK NORTHEAST ACROSS
MARTINSVILLE TO LYNCHBURG THIS AFTERNOON.  SOME OF THE STORMS WILL
PRODUCE VERY HEAVY RAIN WITH UP TO ONE AND A HALF INCHES IN LESS THAN
AN HOUR. BE PREPARED FOR PONDING OF WATER ON ROADS AND OTHER POOR
DRAINAGE AREAS...ESPECIALLY NEAR MARTINSVILLE AND LYNCHBURG.

NCZ001-002-018-019-VAZ009-012-015-016-031830-
ALLEGHANY NC-ASHE-CARROLL-GRAYSON-SMYTH-WATAUGA-WILKES-WYTHE-
INCLUDING THE CITIES OF...BOONE...GALAX...SPARTA...WILKESBORO...
WYTHEVILLE
105 PM EDT SUN AUG 3 2003

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL TRACK NORTHEAST ACROSS
THE FOOTHILLS OF NORTHWESTERN NORTH CAROLINA...THE NORTHERN MOUNTAINS
OF NORTH CAROLINA AND THE SOUTHERN NEW RIVER VALLEY OF VIRGINIA
THROUGH 2:30 PM. VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON SOME
ROADS AND OTHER POOR DRAINAGE AREAS.

NOGUEIRA
Special weather statement, Aug 3, 2:46 PM EST, 2 hours 29 minutes before
NCZ003-032045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SUN AUG 3 2003

...VERY HEAVY RAIN ACROSS SURRY COUNTY THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE
NORTHEAST ACROSS SURRY COUNTY THIS AFTERNOON. EXPECT ONE TO TWO
INCHES OF RAIN BEFORE 5:00 PM IN THE CENTRAL AND EASTERN PARTS OF THE
COUNTY.

WATCH FOR RAPID RISES OF SMALL STREAMS AND CREEK...ESPECIALLY ALONG
STEWARTS CREEK BETWEEN PINE RIDGE AND MT. AIRY. BE PREPARED FOR
PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS.

AMS
Special weather statement, Aug 3, 3:39 PM EST, 1 hour 36 minutes before
NCZ004-VAZ019-020-023-032-044>046-032125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT SUN AUG 3 2003

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ACROSS THE AREA...

SEVERAL AREAS WILL RECEIVE TORRENTIAL DOWNPOURS THROUGH 530 PM.
THUNDERSTORMS WILL MOVE ACROSS PATRICK COUNTY...BRINGING RAINFALL
AMOUNTS OF UP AN INCH BETWEEN STUART AND WOOLWINE. ANOTHER AREA OF
THUNDERSTORMS WILL BRING HEAVY RAIN TO THE ALLEGHANY HIGHLANDS...
SOUTH INTO THE SOUTHERN SHENANDOAH VALLEY. WARM SPRINGS...SOUTH TO
EAGLE ROCK WILL SEE THE HEAVIEST RAINS...WHERE UP TO AN INCH AND A
HALF COULD FALL. FINALLY....THUNDERSTORMS WILL PERSIST FROM MOUNT
AIRY IN PITTSYLVANIA COUNTY...NORTHEAST TO APPOMATTOX. AGAIN...THE
RAIN IS GOING TO BE HEAVY AT TIMES.

THIS AMOUNT OF RAIN WILL LEAD TO RAPID RISES ON CREEKS AND STREAMS...
AND RESULT IN PONDING OF WATER ON THE ROADS...AND IN POOR DRAINAGE
AREAS...SUCH AS DITCHES AND CULVERTS. USE CAUTION IF TRAVELING IN
THESE AREAS THIS AFTERNOON.

WHP

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Campbell

When
August 3, 5:15 PM EST to 6:15 PM EST
Where
Campbell County, 5 mi SE of Spring Mills
Reported by
LAW ENFORCEMENT
Coordinates
37.206, -79.096 (the zone’s center; the record gives no point)

Flash Flood, Appomattox

When
August 3, 5:40 PM EST to 6:40 PM EST
Where
Appomattox County, 4 mi S of Appomattox
Reported by
LAW ENFORCEMENT
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332653, 5332654.